question-icon

What should be done after an overdose consumption of Paracetamol and Avil tablets?

default
Posted on Mon, 29 Dec 2014
Question: My sister took 50 paracetamol and 15 Avil Tablets at one go at 11 pm last saturday. She woke up next day morning around 7 am by herself and told us that she has severe stomach pain. We admitted her in hospital by 9 am. Her pulse and BP were normal. They pumped out her stomach, gave anti toxic-ants and was discharged after 2 days. Hospital says, she is physically fine but suffering from heavy depression. Since, the psychiatrist said not to ask about situation that led to her act for now and just be normal to her for a month atleast, we have avoided asking the reason.

1. I need to know, will she develop any physical complication in future?
2. Is it possible for one to survive for 9 hours (before getting admitted) after overdose of these medicines. (That too she herself woke up at 7 am and reported stomach ache). Her weight is 90 kg
3. Doctor also said, might be she consumed only about 10 tablets but she is either under illusion of taking 50+ tablets or over reporting to gain attention. He is not sure on this. He said, it will take a week to check blood culture to determine the quantity consumed but cannot wait for a week to begin treatment
doctor
Answered by Dr. Chintan Solanki (38 minutes later)
Brief Answer:
Doctor is right, specify dose of tablet

Detailed Answer:
Hello,

Thanks for the query.

Your doctor is right. If she has even took avil 5 tablets, she cannot wake up on her own next morning and if even able to wake up there must be sedation.

She woke up next day on her own, that is confusing. She is not giving right information.

Please tell me exact dose(I am not asking quantity) of tablet of paracetamol and avil if you know.

Ans 1. If she has not develop any complication in these 5 days, she will not have any complications in future.

Ans.2. Answer of second question I have already mentioned.

Ans 3. I think treatment already given in form of gastric lavage and anti oxidants.
She can take pantoprazole for stomach pain.

Hope I have answered your query, I will be happy to help further if more queries.

Regards,
Dr.Chintan Solanki.
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Chintan Solanki (1 hour later)
Paracetamol is Cetrizine 30 Nos., Okaset 20 Nos. 10 mg - each
Avil - 15 mg - 15 Nos.
Totalling 65 tablets


She woke up around 7 am on Sunday and we took her in two-wheeler only. She was conscious. When we first went to nearby clinic, they checked her BP, Pulse, Oxygen level and all were normal. This clinic didn't have ICU and Doctor advised us to take her to a larger hospital with ICU and bowl wash facility.

Then we took her to another hospital that had these facilities and the Doctor who admitted her around 9 am said that, they need to place her under observation till 11 pm Sunday (upto 24 hours from consuming tablets), as these are inorganic in nature and starts showing effect after 12 to 24 hours only.

They administered bowl wash, administered IVF and also gave Anti-oxidants. She was sent to General ward on Monday around 3 pm and was discharged on Tuesday 10 am. Psychiatrist said, she is suffering from mental depression.
Her physical condition remained stable through out her stay in the Hospital.

After discharge, I asked whether she is able to recollect what happened on Sunday. She said that, she is able to recollect only few things. In fact from the Reception, she walked into the ICU and refused wheel chair. When I said this, she said, she couldn't recollect and could remember only that we travelled in two-wheeler with my father.

1. Is it possible for a person to wake up and also have normal readings after consuming so many tablets. She is 90kg and could it be a reason that she withstood.

2. Assuming she consumed 65 tablets, can this be considered a medical miracle or divine intervention or there have been many other case studies similar to this

3. We treated at private Hospital and they recorded case as Tablet poisoning, Doctor said it is suicide attempt. They refused us to give discharge summary telling us that for suicide attempt they won't give discharge summary. May be Hospital doesn't want to get into legal complications. We didn't report this incident to Police. (After we consulted nearby clinic, we went to 2 more hospitals, who refused to admit and advised to go to GH as it was a medico-legal case. Only this hospital admitted her). Is it correct on the part of Hospital not to give discharge summary?
doctor
Answered by Dr. Chintan Solanki (5 hours later)
Brief Answer:
make her psychologically stable now

Detailed Answer:
Hi,

Thanks for follow up.I read your query thoroughly.

Paracetomal is not cetrizine.But yes ocaset is containing cetrizine. She might have taken 20x10=200 mg cetrizine. And avil contains Pheniramine which she had taken 15X15=625 mg likely. However with these much overdose (we are not counting paracetamol here)it is not at all possible that she does not have any other side effect. She must had sedation,drowsiness,dry mouth ,dizziness and may be some renal problem likely. If she had nothing among these in 3-4 days of such overdose, likely possibility is that she had not taken such dose.Another possibility is that with stomach and bowel wash most of the drugs has been evacuated.Only little drug has been absorbed which has caused some sedation and she might not be able to remember some details during hospitalization due to sedation.

Ans 1. If so much drug has been absorbed from digestive system,it is not at all possible to be so normal. Both medicines absorbed readily form stomach.Weight doesn't matter in such case.

Ans 2. Assuming if all mentioned dose has taken, we can say it miracle.We come across such cases but not with cases such dose and no side effects.

Ans.3 Whatever the hospital has done it is not good as per ethics and law. However to avoid interference by police , this has been done. Hops ital has not given discharge summary because they did not follow laws. if they issue discharge summary, it can create problem for them in future.

Ultimately as per my experience I can say your sister needs treatment by a psychiatrist.Whatever happened has happened, do not think much about this incidence as she is fine physically now.,concentrate and help her to become stable psychologically.

Hope I have answered your query, i will be happy to answer again if needed.

Regards,
Dr.Chntan SOlanki.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

premium_optimized

The User accepted the expert's answer

Share on
What should be done after an overdose consumption of Paracetamol and Avil tablets?

Brief Answer: Doctor is right, specify dose of tablet Detailed Answer: Hello, Thanks for the query. Your doctor is right. If she has even took avil 5 tablets, she cannot wake up on her own next morning and if even able to wake up there must be sedation. She woke up next day on her own, that is confusing. She is not giving right information. Please tell me exact dose(I am not asking quantity) of tablet of paracetamol and avil if you know. Ans 1. If she has not develop any complication in these 5 days, she will not have any complications in future. Ans.2. Answer of second question I have already mentioned. Ans 3. I think treatment already given in form of gastric lavage and anti oxidants. She can take pantoprazole for stomach pain. Hope I have answered your query, I will be happy to help further if more queries. Regards, Dr.Chintan Solanki.